Alterations in procoagulant, anticoagulant, and fibrinolytic systems before and after start of induction chemotherapy in children with acute lymphoblastic leukemia.


Albayrak M., Gursel T., Kaya Z., Kocak U.

Clinical and applied thrombosis/hemostasis : official journal of the International Academy of Clinical and Applied Thrombosis/Hemostasis, vol.19, no.6, pp.644-51, 2013 (SCI-Expanded) identifier identifier identifier

Abstract

Induction chemotherapy is associated with increased thrombosis risk in children with acute lymphoblastic leukemia (ALL). In this prospective study, we explored the effects of ALL and induction chemotherapy on the procoagulant, anticoagulant, and fibrinolytic systems in 20 children with ALL. The levels of d-dimer, factor VIII, von Willebrand factor, protein C, antithrombin III, and thrombin-activated fibrinolysis inhibitor (TAFI) were elevated at diagnosis. These changes were not related with peripheral blast count. The levels of fibrinogen, d-dimer, coagulation inhibitors, and plasminogen decreased, whereas the levels of tissue factor pathway inhibitor and plasminogen activator inhibitor 1 increased progressively following prednisolone monotherapy, administration of vincristine plus daunorubicin, and l-asparaginase. The levels of factor VIII, d-dimer, and TAFI remained elevated during the study period. In conclusion, coagulation activation and impaired fibrinolysis already exist at diagnosis, whereas induction chemotherapy leads to reactivation of coagulation and progressive impairment in fibrinolytic and anticoagulant capacities in childhood ALL.